Alternate Overlapping Schwarz Method for Singularly Perturbed Semilinear Convection-Diffusion Problems

  • S. Chandra Sekhara RaoEmail author
  • Varsha Srivastava
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11189)


We propose an alternate overlapping Schwarz method to solve the singularly perturbed semilinear convection-diffusion problems. The method decomposes the original domain into two overlapping subdomains. One, the outside boundary layer subdomain, and the other, inside boundary layer subdomain. On the outside boundary layer subdomain, a combination of the second order compact difference scheme and central difference scheme with uniform mesh is considered; while on the inside boundary layer subdomain a central difference scheme with a special piecewise-uniform mesh is considered. The convergence analysis is given and the method is shown to have almost second order parameter-uniform convergence. Numerical experiments are presented to demonstrate the efficiency of the method.


Alternate overlapping Schwarz method Central difference scheme Compact difference scheme Semilinear convection-diffusion problems Singular perturbation problems 



The authors gratefully acknowledge the valuable comments and suggestions from the anonymous referees. The research work of the second author is supported by Council of Scientific and Industrial Research, India.


  1. 1.
    Allen III, M., Herrera, I., Pinder, G.: Numerical Modelling in Science and Engineering. Wiley-Interscience, New York (1988)CrossRefGoogle Scholar
  2. 2.
    Boglaev, I.: The solution of a singularly perturbed convection-diffusion problem by an iterative domain decomposition method. Numer. Algorithms 31, 27–46 (2002)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Clavero, C., Gracia, J.L., Lisbona, F.: High order methods on Shishkin meshes for singular perturbation problems of convection-diffusion type. Numer. Algorithms 22, 73–97 (1999)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Farrel, P.A., Miller, J.J.H., O’Riordan, E., Shishkin, G.I.: A uniformly convergent finite difference scheme for a singularly perturbed semilinear equations. SIAM J. Numer. Anal. 33(3), 1135–1149 (1996)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Garbey, M.: A Schwarz alternating procedure for singular perturbation problems. SIAM J. Sci. Comput. 17, 1175–1201 (1996)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Lorenz, J.: Stability and monotonicity properties of stiff quasilinear boundary problems. Univ. u Novom Sadu Zb. rad. Prir.-Mat. Fak. Ser. Mat. 12, 151–175 (1982)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Lynch, R.E., Rice, J.R.: A high-order difference method for differential equations. Math. Comput. 34(150), 333–372 (1980)MathSciNetCrossRefGoogle Scholar
  8. 8.
    O’Malley Jr., R.E.: Singular Perturbation Methods for Ordinary Differential Equations. Springer, New York (1991). Scholar
  9. 9.
    Mathew, T.P.: Uniform convergence of the Schwarz alternating method for solving singularly perturbed advection-diffusion equations. SIAM J. Numer. Anal. 35, 1663–1683 (1998)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Murray, J.D.: Lectures on Nonlinear Differential Equation Models in Biology. Clarendon Press, Oxford (1977)zbMATHGoogle Scholar
  11. 11.
    Pouly, L., Pousin, J.: A spray combustion problem. Math. Models Methods Appl. Sci. 2, 237–249 (1994)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Rao, S.C.S., Kumar, M.: Parameter-uniformly convergent exponential spline difference scheme for singularly perturbed semilinear reaction-diffusion problems. Nonlinear Anal. 71, e1579–e1588 (2009)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Rao, S.C.S., Kumar, S.: Robust high order convergence of a overlapping Schwarz method for singularly perturbed semilinear reaction-diffusion problem. J. Comput. Math. 31, 509–521 (2013)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Rao, S.C.S., Kumar, S., Kumar, M.: A parameter-uniform B-spline collocation method for singularly perturbed semilinear reaction-diffusion problems. J. Optim. Theory Appl. 146, 795–809 (2010)MathSciNetCrossRefGoogle Scholar
  15. 15.
    van Roosbroeck, W.V.: Theory of flows of electrons and holes in germanium and other semiconductors. Bell Syst. Tech. J. 29, 560–607 (1950)CrossRefGoogle Scholar
  16. 16.
    Shishkin, G.I., Shishkina, L.P.: The Richardson extrapolation technique for quasilinear parabolic singularly perturbed convection-diffusion equations. J. Phys. Conf. Ser. 55, 203–213 (2006)CrossRefGoogle Scholar
  17. 17.
    Stynes, M., Tobiska, L.: A finite difference analysis of a streamline diffusion method on a Shishkin mesh. Numer. Algorithms 18, 337–360 (1998)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Vulanovic, R.: A uniform numerical method for quasilinear singular perturbation problems without turning points. Computing 41, 97–106 (1989)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of MathematicsIndian Institute of Technology DelhiNew DelhiIndia

Personalised recommendations